What is Lorazepam?
Lorazepam is a benzodiazepine drug used for various conditions. Taking the medications according to the prescription of the physician may achieve the therapeutic effect but ingesting an excessive amount of Lorazepam can lead to overdose symptoms [1, 2].
Being a benzodiazepine, it has various functions such as being an anxiolytic, sedative or hypnotic, amnesic, antiemetic, anticonvulsant and muscle relaxant. Lorazepam is available under the brand names of Temesta and Ativan. Lorazepam has a very high potential for addiction because of its short-acting effects . It also has the potential for tolerance and drug withdrawal, which tend to be life-threatening. Lorazepam exerts its effects by binding on the GABA receptors located in the Central Nervous System (CNS) [2, 3]
Lorazepam is primarily used in the management of anxiety disorder. Side effects associated with the intake of lorazepam may include severe drowsiness, hallucinations, aggression, changes in the mood or behavior or changes in the vision . Once these side effects are present, they should be reported to the physician immediately for management [1, 2, 3].
Lorazepam Overdose Amount
The initial recommended dosage for Lorazepam is between 1-2mg/day which is divided in several doses . An overdose amount of lorazepam in adults is more than 8 mg a day. Others may begin to develop significant effects in as little as 4 mg in a day. For pediatric clients, more than 2 mg of lorazepam in a day may already cause lorazepam overdose [1, 2, 3].
Signs and Symptoms
The effects of lorazepam overdose are due to the excessive action of the GABA in the CNS. Because of this, there is excessive inhibition of the CNS process leading to the following symptoms [1, 2, 3]:
Since GABA is an inhibitory neurotransmitter, too much level of lorazepam leads to severe inhibition of CNS functions that may lead to metal confusion [1, 2, 3].
Lorazepam overdose may also lad to paradoxical reactions, specifically seizures. Lorazepam is an anticonvulsant, but may result in paradoxical seizures in cases of lorazepam overdose [1, 2, 3].
The speech center in the frontal lobe may also be affected leading to difficulty forming and initiating speech [1, 2, 3].
Drowsiness and hypnosis
The decreased nerve impulse transmission in the brain also leads to altered level of consciousness. Too much hypnotic effect may lead to prolonged hypnosis [1, 2, 3].
The cerebellar function may also be impaired in lorazepam overdose leading to ataxia or unstable gait [1, 2, 3].
Decreased brain activity also slows down the nerve impulses to the motor cortex leading to decreased muscle strength and tone [1, 2, 3].
Apparently, GABA receptors are also present in the smooth muscles in the cardiovascular system. This may lead to excessive dilation of the blood vessels causing hypotension [1, 2, 3].
The myocardial contractility may also be affected. Hypotension and cardiac problems may result in cardiac depression that may potentially lead to cardiovascular collapse [1, 2, 3].
Respiratory depression is a potentially life-threatening effect of lorazepam overdose. The respiratory center in the brain is commonly affected leading to decreased depth and rate of breathing that may eventually lead to apnea or absence of respiration [1, 2, 3].
Severe inhibition of the central nervous system in lorazepam overdose may result in irreversible coma [1, 2, 3].
Lorazepam overdose is usually caused by accidental or intentional ingestion of large doses of lorazepam. Because of its amnesic and hypnotic effect, lorazepam is also used for criminal purposes in large doses leading to lorazepam overdose among victims [1, 2, 3].
A serum test for lorazepam is the confirmatory test for the diagnosis of lorazepam overdose. The normal blood level of lorazepam is 10 to 300 ug/L. Lorazepam overdose may reach up to 300 to 1000 ug/L in the blood [1, 2, 3].
Treatment and Management
Treatment of Lorazepam overdose focuses on removing the excess level of Lorazepam in the body as well as supportive managements for the symptoms .
A person who has overdosed on Lorazepam should be brought to the hospital immediately. The initial priority is the maintenance of the airway, breathing and circulation. There may be a need to perform an emergency endotracheal intubation if the patient can’t maintain respiration. An intravenous access needs to be established for the administration of fluids to prevent hypotension .
A single dose of activated charcoal may be given to the patient if the ingestion occurred less than an hour prior. The airway must be protected during the administration of activated charcoal to prevent aspiration .
Flumazenil is the antidote for benzodiazepine overdose. It competes at the GABA receptors in order to prevent binding of the benzodiazepine in the receptor sites, thereby reversing the symptoms .
Once the patient of Lorazepam overdose has become asymptomatic, they can be discharged. Those who have intentionally ingested a toxic amount of medications must be referred to a psychiatrist for an evaluation .
People who are taking lorazepam should be monitored for any signs of drug dependence. If you know more about this condition, feel free to share your thoughts in the comment section below.
- Lorazepam. Retrieved from Drugs.com: https://www.drugs.com/lorazepam.html
- Project Know. (2016). What Does a Lorazepam Overdose Look Like? Retrieved from Project Know: http://www.projectknow.com/research/lorazepam-overdose/
- Rx List. (2016, September 27). Ativan. Retrieved from Rx List: http://www.rxlist.com/ativan-drug/side-effects-interactions.htm
- Gresham, C. (2016, April 29). Benzodiazepine Toxicity Treatment & Management. Retrieved from Medscape: http://emedicine.medscape.com/article/813255-treatment
- Ativan Overdose
- Vicodin Overdose – Amount, Symptoms, Signs, Treatment
- Morphine Overdose – Amount, Symptoms, Treatment
- Trazodone Overdose – Symptoms, Dosage and Treatment
- Calcium Overdose
- Codeine Overdose – Amount, Symptoms, Treatment
- Caffeine Overdose – Symptoms, Dosage Levels and Treatment
- Klonopin Overdose
- Amitriptyline Overdose
- Propylene Glycol Toxicity